Indiana, 2013

Hail in Indiana, June 21, 2013

June 21, 2013 · NWS IND · 1 event in 1 county or zone

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 6:05 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 21, 6:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT FRI JUN 21 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 237 PM EDT FRI JUN 21 2013

POTENTIAL EXISTS FOR OCCASIONAL UPPER DISTURBANCES...RIDING ALONG
THE EDGE OF AN UPPER RIDGE...TO AFFECT THE LOCAL AREA INTO THE
MIDDLE OF NEXT WEEK. BY NEXT THURSDAY AND FRIDAY...A COLD FRONT MAY
MOVE INTO THE AREA.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...
ISSUED AT 628 PM EDT FRI JUN 21 2013

QUICK UPDATE TO INCREASE POPS WITH THUNDERSTORM COMPLEX STILL
WORKING SOUTH INTO THE FORECAST AREA. HIGHEST POPS WERE BEFORE 00Z
AS THE COMPLEX SHOULD WEAKEN WITH TIME. /WITH HIGHEST POPS BEFORE
00Z THE ZONE FORECAST PRODUCT DID NOT PICK UP ON THEM./

WILL CONTINUE TO WATCH STORMS CLOSELY AND ADJUST POPS AS NEEDED.
STORMS LOOK MAINLY TO BE PRODUCING BRIEF HEAVY RAIN.

PREVIOUS DISCUSSION FOLLOWS...
THUNDERSTORM COMPLEX CONTINUES TO MOVE ALONG...CURRENTLY PUSHING
THROUGH NORTHERN ILLINOIS. APPEARS THERE IS WELL DEVELOPED COOL POOL
ASSOCIATED WITH THIS FEATURE. MAIN FORCING LOCATED WEST OF THIS
COMPLEX...SO EXPECTED THIS COMPLEX TO GRADUALLY WEAKEN WITH TIME AS
IT TURNS SOUTH INTO INSTABILITY AXIS. POTENTIAL EXISTS FOR SOME OF
THE NORTHWEST/WEST CENTRAL ZONES TO GET CLIPPED BY THE FRINGES OF
THIS COMPLEX TOWARDS EVENING.

IF AN ORGANIZED OUTFLOW CAN PUSH FAR ENOUGH INTO THE FORECAST AREA
TONIGHT...SOME ENHANCED FLOW AT 850MB OVER THE NORTHWEST ZONES LATER
TONIGHT COULD ALSO SPARK OFF SOME CONVECTION. BASED ON THIS...WILL
PUT SOME SMALL CHANCE POPS OVER THESE AREAS FOR TONIGHT.

THE GFS MOS LOWS TONIGHT LOOK OK BASED ON PROGGED LOW LEVEL
THICKNESSES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 237 PM EDT FRI JUN 21 2013

POTENTIAL FOR MCS ACTIVITY...OR REMNANTS OF THEM...WILL CONTINUE
INTO SATURDAY NIGHT AS THE FORECAST AREA REMAINS ALONG THE EASTERN
EDGE OF A PLUME OF STEEP LAPSE RATES AND STRONGER 850MB FLOW. MOST
OF THE STRONGER 850MB FLOW WILL BE LOCATED OVER THE NORTHWEST ZONES
AND FARTHER OFF TO THE NORTHWEST...SO THINK BEST CHANCES OF
PRECIPITATION WILL BE IN THESE AREAS. WILL GO WITH CHANCE POPS OVER
THESE AREAS FOR SATURDAY AND EARLY SATURDAY NIGHT.

BETTER FORCING AND LAPSE RATES MOVE OUT OF THE AREA BY SUNDAY AND
MONDAY AS TEMPERATURES ALOFT BEGIN TO WARM. WILL GO WITH A DRY
FORECAST FOR SUNDAY AND MONDAY.

BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS HIGHS ON SUNDAY
MAY A LITTLE TOO WARM. WILL NUDGE THE GUIDANCE DOWN A BIT
THERE...OTHERWISE THE NUMBERS LOOK REASONABLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

ISSUED AT 242 PM EDT FRI JUN 21 2013

SUMMER TIME PATTERN WILL BE IN PLACE FOR THE BEGINNING OF LONG TERM
PERIOD.  WEAK RIDGING ALOFT AND SOUTH/SOUTHWEST FLOW AT THE SURFACE
WILL BE CONDUCIVE TO PERIODS OF DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS.  HOWEVER...CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE LATER IN THE WEEK /MAINLY THURSDAY/ AS AN UPPER LEVEL
LOW TRAVERSES ONTARIO...AND ITS TRAILING COLD FRONT SWEEPS ACROSS
CENTRAL INDIANA.

TEMPS...FELT THAT LATEST INITIALIZATION WAS ON THE COOL SIDE FOR
WARM SOUTHWEST FLOW AT THE SURFACE ON TUESDAY AND WEDNESDAY.  AS A
RESULT...TRENDED 1 TO 3 DEGREES ABOVE GUIDANCE FOR DAYTIME HIGHS ON
THOSE DAYS. OTHERWISE...WAS ABLE TO STICK CLOSE TO ALLBLEND
INITIALIZATION NUMBERS FOR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 22/0000Z TAF ISSUANCE/...

ISSUED AT 705 PM EDT FRI JUN 21 2013

BROKEN LINE OF THUNDERSTORMS THAT JUST PASSED THROUGH LAFAYETTE
COULD MAKE IT TO HUF AROUND 00Z AND IND AND BMG AROUND 01Z. AFTER
02Z...STORMS SHOULD BE FALLING APART AS THEY ARE MAINLY BEING DRIVEN
BY AN UNSTABLE ATMOSPHERE AND DEPARTING WAVE ALOFT WITH ONLY WEAK
WIND SHEAR. ADDITIONAL STORMS COULD FIRE JUST AHEAD OF THE
LINE...WHERE AN OUTFLOW BOUNDARY HAS MOVED AHEAD OF THE LINE.
THUS...WILL GO WITH 2 HOUR TEMPO THUNDERSTORM WINDOW AT THE START OF
THE TAFS SAVE LAF...WHERE THE LINE HAS ALREADY MOVED THROUGH. WILL
INCLUDE WIND GUSTS TO 35 MPH WITH THE STORMS ALONG WITH MVFR
CONDITIONS. WOULD NOT RULE OUT BRIEF OVERNIGHT FOG DUE TO THE
EXPECTED RAINFALL...BUT SHOULD BE ENOUGH CONVECTIVE DEBRIS CLOUDS
AROUND TO KEEP THAT FROM HAPPENING. WINDS WILL SOUTH AND SOUTHWEST 6
KNOTS OR LESS TONIGHT AND INCREASE TO AROUND 10 KNOTS FROM THE
SOUTHWEST AFTER 15Z SATURDAY. WOULD NOT RULE OUT MORE STORMS
TOMORROW...BUT CHANCES TOO LOW TO MENTION IN THE TAFS THIS EARLY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....TDUD
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 21, 5:16 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EDT FRI JUN 21 2013

INZ042-049-055>057-062>065-068>072-222230-
RANDOLPH-HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
616 PM EDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

DISCUSSION: WEAK HIGH PRESSURE WILL REMAIN OVER CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
INDIANA ON SATURDAY...AND ACROSS MOST OF THE AREA AT TIMES FROM
MONDAY THROUGH THURSDAY. AT THIS POINT...SEVERE STORMS ARE NOT
EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
PARTS OF THE AREA SATURDAY...AND AGAIN AT TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-060-067-222230-
VIGO-SULLIVAN-KNOX-
616 PM EDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: FLOODING CONTINUES ALONG THE WABASH RIVER. THUNDERSTORMS
POSSIBLE.

HAZARDS: FLOODING OF SOME LOCAL ROADS...LOW AGRICULTURAL
LAND...AND RIVER PARKS NEAR THE WABASH RIVER. LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAIN WITH ANY STORMS.

TIMING: FLOODING ONGOING. THUNDERSTORMS MAINLY BEFORE MIDNIGHT.

DISCUSSION: AN UPPER LEVEL SYSTEM COULD BRING A FEW STORMS TO
PARTS OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
INDIANA ON SATURDAY...AND ACROSS MOST OF THE AREA AT TIMES FROM
MONDAY THROUGH THURSDAY. AT THIS POINT...SEVERE STORMS ARE NOT
EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. FLOODING
ALONG THE WABASH RIVER COULD CONTINUE THROUGH SATURDAY.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
PARTS OF THE AREA SATURDAY...AND AGAIN AT TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>041-043>048-052>054-061-222230-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-CLAY-OWEN-MORGAN-GREENE-
616 PM EDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN.

TIMING: MAINLY BEFORE MIDNIGHT.

DISCUSSION: AN UPPER LEVEL SYSTEM COULD BRING SOME STORMS TO THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND AGAIN AT
TIMES FROM MONDAY THROUGH THURSDAY. AT THIS POINT...SEVERE STORMS
ARE NOT EXPECTED.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
THE AREA SATURDAY...AND AGAIN AT TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 21, 5:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT FRI JUN 21 2013

INZ035-043-044-212315-
FOUNTAIN-PARKE-VERMILLION-
642 PM EDT FRI JUN 21 2013

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN...NORTHWESTERN
PARKE AND NORTHERN VERMILLION COUNTIES UNTIL 715 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF COVINGTON...OR 12 MILES
SOUTHEAST OF DANVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWPORT...
  CAYUGA...
  LODI...
  YEDDO...
  KINGMAN...
  TURKEY RUN STATE PARK...
  WALLACE...
  BLOOMINGDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4013 8752 4002 8709 3980 8724 3993 8754
      4010 8754
TIME...MOT...LOC 2242Z 292DEG 20KT 4002 8746

50
Special weather statement, Jun 21, 6:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT FRI JUN 21 2013

INZ035-036-043-044-212345-
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
710 PM EDT FRI JUN 21 2013

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN FOUNTAIN...SOUTHERN
MONTGOMERY...NORTHERN PARKE AND CENTRAL VERMILLION COUNTIES UNTIL 745
PM EDT...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
VEEDERSBURG TO 6 MILES EAST OF NEWPORT...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WALLACE...
  WAYNETOWN...
  TURKEY RUN STATE PARK...
  BLOOMINGDALE...
  ALAMO...
  MARSHALL...
  SHADES STATE PARK...
  JUDSON...
  WAVELAND...
  NEW MARKET...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4013 8719 4000 8679 3986 8691 3987 8701
      3975 8702 3981 8752
TIME...MOT...LOC 2310Z 289DEG 22KT 4003 8713 3988 8729

50

The radar

The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vermillion

When
June 21, 6:25 PM EST to 6:27 PM EST
Where
Vermillion County, 0.87 mi NE of Dana
Measured
0.75 in hail
Property damage
$250
Reported by
Public
Coordinates
39.810, -87.490

Some tree limbs were reported down as well. This report was received via Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464159.